Illinois, 2024

High Wind in Illinois, December 4, 2024

December 4, 2024 · NWS ILX · 5 events in 4 counties and zones

A strong low pressure system positioned north of the Great Lakes resulted in a cold front sweeping across Illinois on the evening of December 4th. Breezy northwest winds occurred across central Illinois, with measured gusts as high as 55 to 60 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong low pressure system positioned north of the Great Lakes resulted in a cold front sweeping across Illinois on the evening of December 4th. Breezy northwest winds occurred across central Illinois, with measured gusts as high as 55 to 60 mph. These high winds produced isolated damage to power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 4, 5:51 PM CST, 2 hours 4 minutes earlier. Its key messages:

  • There is a low (20-30%) chance that a band of briefly moderate snow accompanies a cold front this evening north of a roughly Macomb to Robinson line. The combination of gusty winds and snow could result in diminished visibilities and slick roads at times.
  • There is a 60% chance west-northwest winds gust to around 45 mph this evening, resulting in difficult travel conditions for high profile vehicles. A Wind Advisory is in effect for areas along and north of roughly I-70, in effect until midnight.
  • There is an 80% chance minimum wind chills tonight are between roughly -10 and -4 north of I-70 and between -4 and 0 further south. This would increase the risk of hypothermia and frostbite to those outdoors who are inadequately dressed.
Area forecast discussion, Dec 4, 5:51 PM CST, 2 hours 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
551 PM CST Wed Dec 4 2024

.KEY MESSAGES...

- There is a low (20-30%) chance that a band of briefly moderate
  snow accompanies a cold front this evening north of a roughly
  Macomb to Robinson line. The combination of gusty winds and snow
  could result in diminished visibilities and slick roads at
  times.

- There is a 60% chance west-northwest winds gust to around 45
  mph this evening, resulting in difficult travel conditions for
  high profile vehicles. A Wind Advisory is in effect for areas
  along and north of roughly I-70, in effect until midnight.

- There is an 80% chance minimum wind chills tonight are between
  roughly -10 and -4 north of I-70 and between -4 and 0 further
  south. This would increase the risk of hypothermia and frostbite
  to those outdoors who are inadequately dressed.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 256 PM CST Wed Dec 4 2024

A pre-frontal trough continues to move east through eastern
Illinois this afternoon while the main cold front moves into
northwestern Illinois and will continue to move through the CWA
this evening. West winds have increased with gusts of 25 to 30
already being reported at some sites. Models still show that gusts
up to around 45 mph are still possible this evening, so confidence
is high that this will occur. Therefore, the advisory will
continued.

Dynamics associated with the cold front this evening are
sufficient for rain or snow showers. Some of the dynamics suggest
that some of the showers could be moderate at times. When these
moderate showers are associated with snow, then a brief snow burst
is possible that could, though briefly, quickly reduce
visibilities, especially with winds getting over 40 mph. The
chance of this is quite low, 20-30%, and our confidence level is
low as well since some of the models do not suggest these snow
bursts/snow squalls are possible. If they do occur, then caution
should be used while driving out in rural areas this evening if
you come upon a snow burst. The good thing is this precip will be
brief this evening and any snow accumulations should be minor.

Dry weather is then expected Thur into Thur night as high pressure
builds into the area. This high pressie will be a cold one and
below normal temps area expected tonight through tomorrow night.
The gusty winds tonight/tomorrow morning will combine with the
cold temps to bring wind chills down to below zero across the
entire area. As winds decrease in speed on Thur, wind chills will
improve and not be as cold Thur night.

Auten

.LONG TERM...  (Friday through Next Wednesday)
Issued at 256 PM CST Wed Dec 4 2024

High pressure will slide southeast on Friday and bring the return
of southwesterly winds during the day. However, temps will still
remain below normal and highs are expected to only reach above
freezing in west central IL while around 30 is expected in the
east parts of the CWA. However, waa will continue into the weekend
with normal temps in t he 40s is expected for Sat and above normal
temps in the 50s is expected for Sun and Mon. Another weather
system is expected to move toward the area with more rain and rain
showers Sunday afternoon into the first part of the new week. The
good part is that with the warmer temps, the precip will be all
liquid. Unfortunately, once this system moves through and east of
the area, cooler temps return for Tue and Wed. Currently the
colder air will arrive as the precip is ending, so a mix of rain
and snow is possible on the back edge of the precip as it is
ending. Of course this forecast is far enough away that lots could
change before then.

Auten

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 551 PM CST Wed Dec 4 2024

2330z obs show a cold front extending from near KORD to just south
of KGBG. Westerly winds ahead of the front are currently gusting
15-25kt: however, immediately behind the boundary winds veer to
northwesterly and are gusting 35-45kt through northwest Illinois
and much of Iowa. This higher momentum air will reach the central
Illinois terminals between 01z and 04z...with strong/gusty winds
expected to persist through midday Thursday before gradually
decreasing to less than 10kt by sunset Thursday. A band of SCT-
BKN VFR cloud cover and showers accompanies the front, with skies
rapidly clearing behind the boundary. Based on radar trends, have
included -SHRA at KPIA through 01z. Further southeast, have opted
to include -SHRA or -SHSN at KBMI/KCMI through late evening...with
flurries or very light snow showers possibly lingering at KCMI
until after midnight. Will need to keep an eye on MVFR ceilings
and snow-showers further north across Minnesota/Wisconsin and far
northern Iowa: however, satellite trends suggest these will
largely remain N/NE of the I-74 corridor.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for ILZ027>031-036>038-
040>057-061>063.

&&
Hazardous weather outlook, Dec 4, 2:48 PM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
248 PM CST Wed Dec 4 2024

ILZ027>031-036>038-040>057-061>063-051200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
248 PM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This Afternoon and Tonight.

A wind advisory is in effect through 10 pm this evening. Winds will
gust 35 to 45 mph from late this afternoon through this evening.
West winds will shift northwest during this evening and be strongest
from 5 to 10 pm with isolated snow showers possible. This could cause
difficult travel for high profile vehicles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sharply colder conditions arrive during overnight into Thursday
morning, with wind chill values from zero to 10 degrees below zero
overnight into mid Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ066>068-071>073-051200-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
248 PM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...This afternoon and Tonight.

Winds will gust 30 to 40 mph late this afternoon and evening, with
the strongest winds from I-70 north. West winds through early
evening, will shift northwest during mid to late evening. This could
cause difficult travel for high profile vehicles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sharply colder conditions arrive overnight into Thursday morning,
with wind chill values from 5 below to 5 above zero overnight into
mid Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Vermilion

When
December 4, 7:55 PM CST to 8:00 PM CST
Where
Vermilion forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Wind gust measured at Vermilion Regional Airport (KDNV).

High Wind, Peoria

When
December 4, 8:30 PM CST to 8:35 PM CST
Where
Peoria forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Power lines blown down on both Prospect Road and Laramie Street in Peoria.

High Wind, Peoria

When
December 4, 8:31 PM CST to 8:36 PM CST
Where
Peoria forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Wind gust measured at Peoria International Airport (KPIA).

High Wind, McLean

When
December 4, 8:48 PM CST to 8:53 PM CST
Where
McLean forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Wind gust measured at Central Illinois Regional Airport (KBMI).

High Wind, Sangamon

When
December 4, 9:23 PM CST to 9:28 PM CST
Where
Sangamon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Wind gust measured at Abraham Lincoln Capital Airport (KSPI).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226160, 1226162, 1226161, 1226163, 1226164.